[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 34.238.190.122. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
July 31, 1943

FATAL BULLOUS DERMATITIS FOLLOWING ADMINISTRATION OF SULFADIAZINE

Author Affiliations

Medical Corps, Army of the United States

From the Station Hospital, Camp Croft, South Carolina.

JAMA. 1943;122(14):944. doi:10.1001/jama.1943.72840310002009a
Abstract

Sulfadiazine is probably the least toxic of the sulfonamide compounds in common use today and causes the lowest incidence of drug eruption. Ensworth and his associates1 reported only 4 cases of drug rash in a series of 239 cases of pneumonia treated with sulfadiazine. In a series of 660 treated with sulfadiazine by Dowling and Lepper,2 10 instances of dermatitis occurred. These were scarlatiniform, morbilliform and urticarial, and all subsided on cessation of administration of the drug.

However, more serious dermatologic complications have been reported. Raffetto and Nichols3 reported a nearly fatal pemphigus-like rash occurring in a 10 year old girl following sulfadiazine therapy.

REPORT OF CASE  D. J., a white man aged 20, was admitted to the Station Hospital March 4, 1943 complaining of sore throat and cough. On physical examination a small area of consolidation was found in the base of the left lung posteriorly.

×